Alert archive / California / High Surf Advisories in 2020
High Surf Advisory 2, NWS Eureka, CA
NWS Eureka, CA issued this high surf advisory at Nov 5, 2020, 2:20 AM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Nov 6, 2020, 2:00 PM PST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Nov 5, 2020, 2:20 AM PST (10:20 UTC)
- In effect from
- Nov 6, 2020, 2:00 PM PST
- Expired
- Nov 7, 2020, 4:00 AM PST
- In force
- 14 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 10.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2032 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
278 WHUS46 KEKA 051020 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 220 AM PST Thu Nov 5 2020 CAZ101-103-104-109-051830- /O.NEW.KEKA.SU.Y.0002.201106T2200Z-201107T0600Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 220 AM PST Thu Nov 5 2020 ...HIGH SURF ADVISORY IN EFFECT FROM 2 PM TO 10 PM PST FRIDAY... * WHAT...Large breaking waves to 23 feet along west-northwest facing beaches. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...From 2 PM to 10 PM PST Friday.. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
6 follow-up statements
220 WHUS46 KEKA 052324 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 324 PM PST Thu Nov 5 2020 CAZ101-103-104-109-060730- /O.CON.KEKA.SU.Y.0002.201106T2200Z-201107T0600Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 324 PM PST Thu Nov 5 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 2 PM TO 10 PM PST FRIDAY... * WHAT...Large breaking waves of 20 to 23 feet along west- northwest facing beaches. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...From 2 PM to 10 PM PST Friday.. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged! PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
626 WHUS46 KEKA 060637 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 1037 PM PST Thu Nov 5 2020 CAZ101-103-104-109-061445- /O.CON.KEKA.SU.Y.0002.201106T2200Z-201107T0600Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 1037 PM PST Thu Nov 5 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 2 PM TO 10 PM PST FRIDAY... * WHAT...Large breaking waves of 20 to 23 feet along west- northwest facing beaches. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...From 2 PM to 10 PM PST Friday.. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
055 WHUS46 KEKA 061254 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 454 AM PST Fri Nov 6 2020 CAZ101-103-104-109-062300- /O.CON.KEKA.SU.Y.0002.201106T2200Z-201107T0600Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 454 AM PST Fri Nov 6 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM PST THIS EVENING... * WHAT...Large breaking waves of 20 to 23 feet along west to northwest facing beaches. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...From 2 PM to 10 PM PST Friday.. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
526 WHUS46 KEKA 062250 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 250 PM PST Fri Nov 6 2020 CAZ101-103-104-109-070700- /O.EXT.KEKA.SU.Y.0002.000000T0000Z-201107T1200Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 250 PM PST Fri Nov 6 2020 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 4 AM PST SATURDAY... * WHAT...Large breaking waves of 20 to 23 feet along west to northwest facing beaches. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...Until 4 AM PST Saturday.. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
959 WHUS46 KEKA 070702 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 1102 PM PST Fri Nov 6 2020 CAZ101-103-104-109-071200- /O.CON.KEKA.SU.Y.0002.000000T0000Z-201107T1200Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 1102 PM PST Fri Nov 6 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY... * WHAT...Large breaking waves of 20 to 23 feet along west to northwest facing beaches. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...Until 4 AM PST Saturday.. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
173 WHUS46 KEKA 071152 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 352 AM PST Sat Nov 7 2020 CAZ101-103-104-109-071300- /O.EXP.KEKA.SU.Y.0002.000000T0000Z-201107T1200Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 352 AM PST Sat Nov 7 2020 ...HIGH SURF ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING... Some elevated surf will still be possible through this afternoon, but breaking waves should remain below 20 feet. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Nov 4, 3:08 PM PST, 11 hours 12 minutes earlier.
Area forecast discussion, Nov 4, 3:08 PM PST, 11 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
308 PM PST Wed Nov 4 2020
.SYNOPSIS...Relatively pleasant weather will last into Thursday,
before a strong cold front swings through Thursday night. Showers,
accompanied by lower snow levels will last into Friday. Chilly and
unsettled conditions will continue through the weekend.
&&
.DISCUSSION...Looking like a very pleasant Autumn afternoon for
early November in northwest California, with temperatures in the
70s to near 80 across many interior valleys, along with 60s at the
coast. Skies have cleared aside from a few patches of stratus,
mainly along the southern Humboldt and Mendocino coast.
The bulk of model guidance points towards marine layer stratus
filling back in tonight along much of the coast. Do not expect it
to last too long on Thursday though, with a fair amount of
sunshine and mild temperatures even along the coast, before
clouds increase toward the end of the day in advance of a strong
cold front. Timing for the start of rain has slowed slightly,
holding off until sunset even around Crescent City, but expect a
band of rain ahead and along the front to push through quickly
Thursday night. Much of that may still spare southern Mendocino
and Lake Counties, but scattered showers should at least be around
there on Friday.
Forecast rainfall amounts have not changed much with the latest
guidance. Still thinking generally 0.50" to 1.50" across Humboldt
and Del Norte, with amounts dropping off quickly farther south
and east. Kept the mention of thunder and small hail showers along
the coast for late Thursday night and Friday morning, with the
best shot probably during the early morning hours as the cold core
of the upper-low makes landfall along the north coast.
Instability does not look terribly impressive, and the lower
levels are a bit too mild for widespread impactful small hail, but
it still may be a brief/localized travel hazard with any isolated
stronger showers. Friday high temps will be 10 to 15 degrees
colder than Thursday at the coast, with a 20 to 30-degree drop
inland. Snow levels do crash to around 4200 ft Friday as well, but
the bulk of the precipitation will have passed by. Still, with
enough lingering shower activity with a reinforcing disturbance
coming in later in the day, the Winter Weather Advisory for
northern Trinity looks good. Do not expect much snow accumulation
below 4500 ft, but at Scott Mountain Summit on Highway 3, several
inches will be possible. Any hikers and campers that have gotten
comfortable with the nice weather in the back-country should take
heed.
Pulled any mention of frost from the forecast for Saturday
morning, as models are pointing toward a deformation zone keeping
at least some light ongoing precipitation, and a fair amount of
clouds around into Saturday morning. Not to say temperatures won't
be chilly across the interior, but the clouds should hold
temperatures up, and frost formation will be difficult. The same
can be said for Sunday morning, but a bit more clearing,
particularly across parts of Mendocino or Lake Counties, may allow
for some frost. The real frost threat will hold off until Monday
morning, with frost even possible to the coast, and 20s across
many of the interior valleys, as drier air moves in and skies
fully clear. Before that, an 'inside slider' will bring some more
showers through Saturday night, with perhaps another inch of snow
possible around Scott Mountain. Saturday afternoon and the bulk of
Sunday should be the better time periods for some breaks in the
showers and clouds this weekend, but it will be rather chilly with
brisk northerly breezes staying up. Winds later Friday in the wake
of the front may briefly gust into the 30 mph range along portions
of the Del Norte coast and adjacent coastal ridges of Humboldt and
Del Norte as well.
After the cold start on Monday, the day should turn out dry with
some sunshine. Temperatures will moderate a bit and winds will
ease next week, but will remain on the cool- side. Another passing
disturbance may bring some light showers through around Tuesday.
Some increase in northeast winds is still possible Sunday night
into Monday across Lake County mountain ridges, but relative
humidity does not look as poor as some earlier guidance suggested,
which should limit fire weather concerns. /AD
&&
.AVIATION...Low ceilings have lifted along of the coast early this
afternoon to bring VFR conditions in the coastal terminals.
Otherwise, short-term guidance suggest ceilings will likely back
into MVFR to IFR conditions during the evening. Meanwhile, inland
areas will generally be VFR conditions.
&&
.MARINE...Weak winds are expected to continue across the waters
through tonight. followed by strengthening northerlies as a strong
through and associated frontal system moves south along the coast
during Friday. Gale force northerlies and steep hazardous seas are
expected from Friday evening through Saturday morning. A Gale Watch
is now in place for the outer waters as a result. Meanwhile,
conditions will continue to be monitored for the waters as the
situation develops.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory from 10 AM to 10 PM PST Friday for
CAZ107.
NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Nov 4, 5:25 AM PST, 20 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 525 AM PST Wed Nov 4 2020 CAZ101>106-108>115-051230- Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Southern Trinity-Mendocino Coast- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southwestern Mendocino Interior-Southeastern Mendocino Interior- Northern Lake County-Southern Lake County- 525 AM PST Wed Nov 4 2020 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A strong cold front will move through the area late on Thursday and into Friday, bringing periods of heavy rain, gusty winds, and high elevation snow to Northwest California. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka. CAZ107-051230- Northern Trinity- 525 AM PST Wed Nov 4 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST FRIDAY ABOVE 4000 FEET... .DAY ONE...Today and tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A strong cold front will move through the area late on Thursday and into Friday, bringing periods of heavy rain, gusty winds, and high elevation snow to Northwest California. A Winter Weather Advisory is currently in effect above 4,000 feet for Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For further details please refer to NOAA Weather Radio or weather.gov/eureka.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 1:09 AM PST | Dense Fog Advisory | EKA | Del Norte, Humboldt | 8 hr |
| Nov 5, 2:18 AM PST | Small Craft Advisory | EKA | 36 hr | |
| Nov 5, 2:18 AM PST | Hazardous Seas Watch | EKA | 12 hr | |
| Nov 5, 2:38 PM PST | Gale Warning | EKA | 60 hr | |
| Nov 5, 2:38 PM PST | Hazardous Seas Warning | EKA | 4 days |
Nearby
High Surf Advisories in California, 2020Every high surf advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.